Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Northern Indiana

March 15, 2025DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 15, 2025, 4:13 PM EDT for DeKalb County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2025, 4:13 PM EDT (20:13 UTC)
Expired
Mar 15, 2025, 4:45 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KIWX 152013
SVRIWX
INC033-152045-
/O.NEW.KIWX.SV.W.0009.250315T2013Z-250315T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
413 PM EDT Sat Mar 15 2025

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  De Kalb County in northeastern Indiana...

* Until 445 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located near Garrett,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler Center, Concord, Saint Johns, Auburn, Altona, Waterloo,
  Moore, Artic, Garrett, Sedan, Butler, Ashley, St. Joe, and
  Hamilton.

This includes Interstate 69 in Indiana between mile markers 323 and
340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 8496 4127 8519 4136 8519 4153 8506
      4153 8480 4141 8480
TIME...MOT...LOC 2012Z 220DEG 34KT 4129 8511 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
3 follow-up statements
894 
WWUS53 KIWX 152026
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
426 PM EDT Sat Mar 15 2025

INC033-152045-
/O.CON.KIWX.SV.W.0009.000000T0000Z-250315T2045Z/
De Kalb IN-
426 PM EDT Sat Mar 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL DE KALB COUNTY...

At 426 PM EDT, a severe thunderstorm was located near Waterloo, or
near Auburn, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Moore, Artic, Concord, Auburn, Waterloo, Butler, St. Joe, Ashley, and
Hamilton.

This includes Interstate 69 in Indiana between mile markers 328 and
340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 8496 4135 8509 4153 8506 4153 8480
      4141 8480
TIME...MOT...LOC 2026Z 220DEG 34KT 4140 8499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
314 
WWUS53 KIWX 152035
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
435 PM EDT Sat Mar 15 2025

INC033-152045-
/O.CON.KIWX.SV.W.0009.000000T0000Z-250315T2045Z/
De Kalb IN-
435 PM EDT Sat Mar 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN DE KALB COUNTY...

At 435 PM EDT, a severe thunderstorm was located near Butler, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Moore, Artic, Waterloo, Butler, Hamilton, and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8487 4135 8503 4153 8503 4153 8480
      4141 8480
TIME...MOT...LOC 2035Z 220DEG 34KT 4147 8491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
053 
WWUS53 KIWX 152040
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
440 PM EDT Sat Mar 15 2025

INC033-152050-
/O.EXP.KIWX.SV.W.0009.000000T0000Z-250315T2045Z/
De Kalb IN-
440 PM EDT Sat Mar 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE KALB COUNTY
WILL EXPIRE AT 445 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4135 8487 4135 8503 4153 8503 4153 8480
      4141 8480
TIME...MOT...LOC 2040Z 220DEG 34KT 4149 8489 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:12 PM EDT, 3 hours 1 minute earlier. Its key messages:

  • Showers and storms are possible late today into the evening. Isolated damaging winds and locally heavy rainfall are the primary threats.
  • Unseasonably warm and windy conditions will prevail today ahead of a strong cold front. Gusts up to 55 mph are expected.
  • Rain mixed with or changing to snow is likely Sunday. A brief light accumulation is possible.
Area forecast discussion, Mar 15, 1:12 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
112 PM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Showers and storms are possible late today into the evening.
  Isolated damaging winds and locally heavy rainfall are the
  primary threats.

- Unseasonably warm and windy conditions will prevail today
  ahead of a strong cold front. Gusts up to 55 mph are
  expected.

- Rain mixed with or changing to snow is likely Sunday. A brief
  light accumulation is possible.

&&

.DISCUSSION...
Issued at 111 PM EDT Sat Mar 15 2025

Lingering/left over confluence zone from early morning storms had
yielded a few showers/isold thunder of late near the IN/OH stateline
in ern IN and expect that will continue owing to destabilizing,
moistening warm sector. Given abundant isolation and rapidly
deepening mixed layer, gusty srly winds are here but peaking now and
will quickly tail off through late aftn as tail of LLJ lifts out.

Main story is with sfc low over ern LA developing in response to
potent base of sharp upstream upper trough.  This system will deepen
significantly overnight as it lifts northeast into se MI by sunrise
tomorrow. Expect a substantial, widespread rain with embedded
thunder to develop/spread in later this evening as deep layer
forcing intensifies ahead of ejecting strong cyclone. Abrupt/sharp
cold advection wing follows in behind Sun morning with robust mid
lvl deformation zone swinging through across the area.

Dry and moderating temps follow Mon-Tue ahead of next formidable mid
latitude cyclone developing across the plains. This system will
spread frontal rains across the area Wed followed by some snow and
cold Wed night-Thu. Unsettled/energetic pattern continues beyond
that through next weekend and beyond.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1235 PM EDT Sat Mar 15 2025

MVFR dust and haze has been drawn northward into KSBN from
yesterday's fires and dust storms across the Southern Plains.
This may creep into KFWA for a time this afternoon, though
confidence is low. Gusty southerly winds gusting up to near 40
knots the story otherwise through at least the mid afternoon
hours in a well mixed dry slot between waves. A potent, secondary
shortwave over the TN Valley then lifts north tonight with
periods of rain into northern IN. There also will be enough
instability on its leading edge late this afternoon into early
this evening for a few embedded thunderstorms, best chances at
KFWA. Cigs/VIS eventually lower into low MVFR or IFR tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
     116-203-204-216.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-
     005-015-016-024-025.
MI...Wind Advisory until 8 PM EDT this evening for MIZ078>081-177-
     277.
MARINE...Gale Warning until 8 PM EDT this evening for LMZ043-046.

&&

DISCUSSION...T
AVIATION...Steinwedel
Hazardous weather outlook, Mar 15, 2:20 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
220 PM EDT Sat Mar 15 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-160900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
220 PM EDT Sat Mar 15 2025 /120 PM CDT Sat Mar 15 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
220 PM EDT Sat Mar 15 2025

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Conditions hazardous to small craft are likely during the middle of
this upcoming week.

In the hours before

Local storm report, Mar 15, 10:35 AM EDT, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1035 AM EDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     Tstm Wnd Dmg     1 W Bracken             40.99N 85.64W
03/15/2025                   Huntington         IN   Emergency Mngr

            Metal outbuilding lost a number of roof
            panels. Photos show one wall may have lost
            panels as well.

&&
Local storm report, Mar 15, 1:11 PM EDT, 3 hours 2 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Northern Indiana
111 PM EDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     Tstm Wnd Dmg     2 NW Bourbon            41.32N 86.15W
03/15/2025                   Marshall           IN   Emergency Mngr

            11 power poles snapped between Elm and Fir
            Rd on 11th rd. 700 customers impacted.

0414 AM     Tstm Wnd Dmg     1 W Bracken             40.99N 85.64W
03/15/2025                   Huntington         IN   Emergency Mngr

            Metal outbuilding lost a number of roof
            panels. Photos show one wall may have lost
            panels as well.

0612 AM     Tstm Wnd Dmg     2 SW Scott              40.97N 84.61W
03/15/2025                   Van Wert           OH   Emergency Mngr

            Corrects previous tstm wnd dmg report from 2
            SW Scott. Updated time. Two locations where
            power poles were snapped and lines were
            down.

&&
Special weather statement, Mar 15, 1:47 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
147 PM EDT Sat Mar 15 2025

INZ027-OHZ024-151815-
Adams IN-Van Wert OH-
147 PM EDT Sat Mar 15 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ADAMS AND VAN WERT
COUNTIES THROUGH 215 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Berne, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wetzel, Monroe, Glenmore, Wren, Van Wert, Cavett, Dull, Abanaka,
Middle Point, Middlebury, Rivare, Convoy, Schumm, Willshire, Pleasant
Mills, Ohio City, Scott, and Decatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 8499 4092 8485 4092 8480 4099 8480
      4099 8440 4090 8439 4073 8459 4073 8480
      4060 8480
TIME...MOT...LOC 1746Z 221DEG 51KT 4069 8481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:34 PM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more22 hr
Mar 15, 1:27 AM EDTSpecial Marine WarningIWX63 min
Mar 15, 2:24 AM EDTSpecial Marine WarningIWX66 min
Mar 15, 3:07 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Pulaski, White38 min
Mar 15, 3:20 AM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
Mar 15, 3:22 AM EDTSpecial Marine WarningIWX38 min
Mar 15, 3:24 AM EDTSevere Thunderstorm WarningIWXCass, Miami36 min
Mar 15, 3:37 AM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall, Miami, Pulaski and 2 more23 min
Mar 15, 3:44 AM EDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Marshall, Saint Joseph, Starke31 min
Mar 15, 3:48 AM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Kosciusko, Miami, Wabash, Whitley27 min
Mar 15, 4:16 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 2 more29 min
Mar 15, 1:47 PM EDTSpecial Weather StatementIWXAdams28 min
Mar 15, 3:48 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.